Research overview
The text below is the source article’s original abstract under a verified reuse license. cc by
BackgroundThe wearing-OFF phenomenon is a common motor complication of chronic L-3,4-dihydroxyphenylalanine (L-DOPA) therapy for Parkinson's disease. We recently described the discovery of UWA-101, a dual serotonin (SERT) and dopamine (DAT) transporter inhibitor, which increases the duration of "good quality" ON-time provided by L-DOPA in the 1-methyl-4-phenyl-1,2,3,6-tetrahydropyridine (MPTP)-lesioned primate. Here, we further characterise the effects of UWA-101 on this extension of ON-time in terms of L-DOPA-induced side-effects in the MPTP-lesioned common marmoset.MethodsMarmosets were rendered parkinsonian by MPTP injection and "primed" by repeated L-DOPA administration, to exhibit dyskinesia and psychosis-like behaviours. Animals were then administered acute challenges of L-DOPA in combination with UWA-101 (1, 3, 6 and 10 mg/kg) or vehicle.ResultsIn combination with L-DOPA, UWA-101 (3, 6 and 10 mg/kg) significantly increased duration of ON-time (by 28%, 28%, and 33%, respectively; all P0.05). However, at the highest doses (6 and 10 mg/kg), UWA-101 increased the severity of psychosis-like behaviours (PConclusionsOur results demonstrate that dual SERT/ DAT inhibitors can effectively enhance L-DOPA anti-parkinsonian action, without exacerbating dyskinesia and, as such, represent a promising new therapeutic class for wearing-OFF. However, at higher doses, dual SERT/ DAT inhibitors may exacerbate dopaminergic psychosis.
Scientific assessment
Research question
Assess the question within the original study’s scope.
Methods & sample
Check the source article for study design and sample details.
Key findings
An editorially approved findings summary is not yet published for this record.
Limitations
Generalizability, bias and clinical meaning require separate assessment.
Methods, samples and clinical conclusions are not inferred from bibliographic metadata.